Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 27, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 18, 2020, 4:03 PM EDT for Johnston County, Wake County, North Carolina. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2020, 4:03 PM EDT (20:03 UTC)
- Expired
- Jul 18, 2020, 5:34 PM EDT
- In force
- 91 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Johnston County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
132
WGUS52 KRAH 182003
FFWRAH
NCC101-183-182300-
/O.NEW.KRAH.FF.W.0027.200718T2003Z-200718T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
403 PM EDT Sat Jul 18 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Northeastern Wake County in central North Carolina...
North central Johnston County in central North Carolina...
* Until 700 PM EDT.
* At 402 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. A spotter reported nearly 3 inches of rain
since 3 PM. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Raleigh, Wake Forest, Zebulon, Knightdale, Wendell, Rolesville and
Emit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3588 7831 3573 7822 3567 7852 3587 7867
3599 7847
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Leins1 follow-up statement
122
WGUS72 KRAH 182134
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
534 PM EDT Sat Jul 18 2020
NCC101-183-182144-
/O.CAN.KRAH.FF.W.0027.000000T0000Z-200718T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-Johnston NC-
534 PM EDT Sat Jul 18 2020
...THE FLASH FLOOD WARNING FOR NORTHEASTERN WAKE AND NORTH CENTRAL
JOHNSTON COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3588 7831 3573 7822 3567 7852 3587 7867
3599 7847
$$
GIHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:49 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 18, 3:49 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 349 PM EDT Sat Jul 18 2020 .SYNOPSIS... Hot, subtropical high pressure will generally remain in place through the next week. && .NEAR TERM /THROUGH TONIGHT/... As of 300 PM Saturday... Water vapor satellite showed a broad, upper-level ridge in place across the region stretching from Alabama to the eastern Carolinas. Surface observations showed a weak surface trough stretching from the north Atlantic coast down across central North Carolina and a Bermuda high to our east. Radar displayed widely scattered thunderstorms across the region thanks to MLCAPE of 2000-2500 J/kg, diurnal heating and sufficient lower/mid-level moisture. Slow-moving storms could produce an isolated flash flooding threat this afternoon, but the main threat with stronger storms is wind gusts of 30-40 mph, with some storms producing severe wind gusts to 60 mph. SPC has upgraded the western portion of our area to a Marginal Risk of severe storms. Southwesterly flow near the surface will keep the moist airmass in place across the region, with afternoon dew point temperatures remaining in the low to mid 70s. Combined with highs in the low to mid 90s, the heat indices have reached the low to mid 100s again today for most areas. Lows tonight will be in the low to mid 70s, with an isolated shower/thunderstorm possible mainly across the Coastal Plain. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 330 PM Saturday... ...Heat Advisory Now in Effect for Most Areas Sunday... High pressure aloft and high surface dewpoints will create another dangerously hot day across the region on Sunday, with temperatures a few degrees higher than Saturday. This has prompted the issuance of the first Heat Advisory of the year for all of the region from noon to 9PM. Heat indices above 102 will be widespread, with portions of the Coastal Plain and northeast Piedmont reaching around 105 degrees. Isolated areas could feel as hot as 107. Some areas near the Triad will have the lowest heat indices closer to 100. Scattered convection will develop again in the afternoon and evening, however shear remains weak while MLCAPE remains high. Storm threats Sunday will be similar to Saturday, with isolated flooding and gusty winds possible. Most convection should end not long after sunset, with an isolated shower possible along the Coastal Plain. Lows will remain above seasonal normals, only lowering to the mid 70s across the region. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 300 PM Saturday... ...A prolonged period of heat expected through the upcoming week... The large 592-595dm 500mb ridge will remain the dominant driver of our weather for the upcoming week. The ridge axis will move little this week and as such, temperatures will be consistently in the mid 90s each day through the end of the week with lows generally in the low to mid 70s. Statistical guidance, as mentioned by the previous shift, is trending downward with temps late in the forecast but this is unlikely as the deterministic mass fields suggest steady state temperatures through the end of the week. The only relief in sight is in the form of a weak cold front/trough that is expected to move through the Great Lakes and into portions of the Mid Atlantic next Saturday. These fronts often struggle to make it this far south before washing out and I'm not entirely sold on a post-frontal regime setting up across central NC with such a strong ridge nearby. Thus, hazy hot and humid weather is here for the foreseeable future. Daytime heat index readings in the 102-105 degree range are expected and Heat Advisories are likely in the cards this week. Not to be forgotten, precip chances will be very typical for summer this week. Surface high pressure near Bermuda will continue to advect anomalously high PW's into the area with values around 1.5 to 1.7 inches common this week. Afternoon showers and thunderstorms are expected each day, some of which will be capable of producing locally heavy rain. However with weak steering flow aloft and the lack of any discernible organized forcing features, the threat of widespread severe weather or flooding rains appears to be low. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 200 PM Saturday... 24 hour TAF period: Scattered TSRA will continue through the evening across most of the area, especially over portions of the Piedmont and Sandhills. In and around storms, MVFR ceilings and VIS, frequent lightning, gusty and erratic surface winds and strong up/downdrafts are likely. Otherwise, VFR conditions are expected through the period with winds generally less than 10 kt. Beyond the TAF period: Afternoon/evening TSRA/SHRA and the potential for early morning FG/low-stratus will continue each day through the period. Otherwise, VFR conditions are expected. && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 9 PM EDT Sunday for NCZ007>011- 021>028-038>043-073>078-083>086-088-089. && SYNOPSIS...MWS NEAR TERM...JJT SHORT TERM...JJT LONG TERM...DL AVIATION...JJT
Hazardous weather outlook, Jul 18, 6:49 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 649 AM EDT Sat Jul 18 2020 NCZ011-026>028-040>043-073>078-083>086-088-089-191200- Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 649 AM EDT Sat Jul 18 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Temperatures in the lower to middle 90s combined with high humidity will result in heat index values in the upper 90s to 102 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Temperatures in the lower to middle 90s combined with high humidity will result in heat index values in the upper 90s to 103 degrees each afternoon. The prolonged period and cumulative effects of the heat will become dangerous. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>010-021>025-038-039-191200- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Davidson-Randolph- 649 AM EDT Sat Jul 18 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Temperatures in the lower to middle 90s combined with high humidity will result in heat index values between 100 and 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Temperatures in the lower to middle 90s combined with high humidity will result in heat index values between 102 and 108 degrees each afternoon. The prolonged period and cumulative effects of the heat will become dangerous. A Heat Advisory will likely be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 12:15 PM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1215 PM EDT Sat Jul 18 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-182300- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF ROXBORO, OXFORD, CREEDMOOR, HENDERSON, KITTRELL, WARRENTON, NORLINA, ROANOKE RAPIDS, ENFIELD, SCOTLAND NECK, WINSTON-SALEM, GREENSBORO, HIGH POINT, BURLINGTON, GRAHAM, MEBANE, HILLSBOROUGH, CHAPEL HILL, CARRBORO, DURHAM, ROUGEMONT, LOUISBURG, FRANKLINTON, NASHVILLE, SPRING HOPE, ROCKY MOUNT, TARBORO, PRINCEVILLE, LEXINGTON, THOMASVILLE, ASHEBORO, ARCHDALE, SILER CITY, PITTSBORO, RALEIGH, CARY, APEX, WAKE FOREST, KNIGHTDALE, SMITHFIELD, SELMA, CLAYTON, WILSON, ALBEMARLE, TROY, SOUTHERN PINES, PINEHURST, ABERDEEN, CARTHAGE, SANFORD, LILLINGTON, ANGIER, BUIES CREEK, ERWIN, DUNN, GOLDSBORO, WADESBORO, POLKTON, ROCKINGHAM, ELLERBE, LAURINBURG, CAMP MACKALL, WAGRAM, RAEFORD, FAYETTEVILLE, SPRING LAKE, HOPE MILLS, CLINTON, AND ROSEBORO 1215 PM EDT Sat Jul 18 2020 ...HEAT INDEX VALUES IN THE LOW 100S TODAY... High temperatures in the low to mid 90s will combine with high dewpoint temperatures to create heat index values between 100 to 105 degrees this afternoon across most of the region. If you must be outdoors today, please drink plenty of water, wear loose fitting, light colored clothing and take breaks in an air conditioned building. Listen to NOAA Weather Radio, your local media or follow our web page at weather.gov/rah or Twitter or Facebook for the latest weather updates. JJT
Special weather statement, Jul 18, 2:02 PM EDT, 2 hours 1 minute before
Special Weather Statement National Weather Service Raleigh NC 202 PM EDT Sat Jul 18 2020 NCZ083-084-181900- Anson NC-Richmond NC- 202 PM EDT Sat Jul 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ANSON AND WESTERN RICHMOND COUNTIES UNTIL 300 PM EDT... At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near Wadesboro, moving east at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wadesboro, Lilesville and Blewett Falls Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. && LAT...LON 3497 8011 3512 8002 3516 7977 3486 7980 TIME...MOT...LOC 1801Z 287DEG 8KT 3501 7999 Leins
Special weather statement, Jul 18, 2:53 PM EDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Raleigh NC 253 PM EDT Sat Jul 18 2020 NCZ026-027-041-042-182000- Nash NC-Johnston NC-Franklin NC-Wake NC- 253 PM EDT Sat Jul 18 2020 ...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NASH...NORTHEASTERN WAKE...NORTH CENTRAL JOHNSTON AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 400 PM EDT... At 252 PM EDT, Doppler radar was tracking a cluster of strong thunderstorms near Bunn, or 10 miles south of Louisburg, moving southeast at 15 mph. Wind gusts up to 50 mph will be possible with these storm. Locations impacted include... Wake Forest, Zebulon, Bailey, Bunn, Wendell, Rolesville, Spring Hope, Youngsville, Middlesex and Pilot. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. && LAT...LON 3582 7796 3570 7828 3600 7860 3612 7837 TIME...MOT...LOC 1852Z 317DEG 12KT 3595 7833 Leins
Special weather statement, Jul 18, 3:37 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
337 PM EDT Sat Jul 18 2020
NCZ075-086-088-182030-
Hoke NC-Moore NC-Cumberland NC-
337 PM EDT Sat Jul 18 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MOORE...WEST CENTRAL
CUMBERLAND AND CENTRAL HOKE COUNTIES UNTIL 430 PM EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Raeford, moving southeast at 20 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Southern Pines, Raeford, Fort Bragg, Pinehurst, Aberdeen, Pope AFB,
Whispering Pines, Pinebluff, Foxfire and Taylortown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3522 7967 3536 7936 3528 7921 3527 7922
3524 7917 3521 7915 3519 7910 3520 7907
3512 7894 3494 7934
TIME...MOT...LOC 1936Z 310DEG 17KT 3507 7930
LeinsThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:03 PM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Richmond, Stanly | 3 hr |
| Jul 17, 8:18 PM EDT | Special Weather Statement | RAH | Wayne, Wilson | 42 min |
| Jul 17, 8:39 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 66 min |
| Jul 18, 2:02 PM EDT | Special Weather Statement | RAH | Anson | 58 min |
| Jul 18, 2:53 PM EDT | Special Weather Statement | RAH | Franklin | 67 min |
| Jul 18, 3:18 PM EDT | Heat Advisory | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 30 hr |
| Jul 18, 3:26 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Wake | 49 min |
| Jul 18, 3:37 PM EDT | Special Weather Statement | RAH | Hoke | 53 min |
| Jul 18, 3:49 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 56 min |
| Jul 18, 4:25 PM EDT | Special Weather Statement | RAH | Edgecombe | 35 min |
| Jul 18, 4:43 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 47 min |
| Jul 18, 4:52 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Johnston, Lee, Wake | 53 min |
| Jul 18, 5:13 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford, Randolph | 104 min |
| Jul 18, 5:42 PM EDT | Special Weather Statement | RAH | Randolph | 63 min |
| Jul 18, 5:57 PM EDT | Special Weather Statement | RAH | Harnett, Lee, Wayne | 48 min |
| Jul 18, 6:05 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Stanly | 40 min |
| Jul 18, 6:16 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 44 min |
| Jul 18, 6:24 PM EDT | Special Weather Statement | RAH | Durham, Orange | 51 min |
| Jul 18, 6:42 PM EDT | Special Weather Statement | RAH | Randolph | 48 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.